Red Skin Syndrome also known as RSS will generally appear when your skin appears red, itch or burn, even in places that steroid was not applied.
Many people interpret this as evidence that their original skin condition is getting worse, rather than as a sign of another underlying concern.
RSS hasn’t been well-studied. There aren’t any statistics to show how common it is. In one 2003 study from Japan, about 12 percent of adults who were taking steroids to treat dermatitis developed a reaction that appeared to be RSS.
How does RSS look like?
Although symptoms can vary from person to person, the most common symptoms are redness, burning, and stinging of the skin. These symptoms can start while you’re still using topical steroids, or they may appear days or weeks after you stop taking them.
Although the rash will first show up in the area where you used the steroid, it can spread to other parts of your body. Our co-founder, Kristen has experienced RSS before and it appeared on his face, arms and legs even though the topical steroid was applied on hands and body.
If you’re currently using a topical steroid
Symptoms that can appear while you’re using topical steroids include:
- redness in areas where you are — and aren’t — applying the drug
- intense itching, burning, and stinging
- an eczemalike rash
- significantly less symptom improvement even when using the same amount of steroid
If you’re no longer using a topical steroid
- Erythematoedematous. This type affects people with eczema or dermatitis. It causes swelling, redness, burning, and sensitive skin within one to two weeks after you stop using the steroid.
- Papulopustular. This type mainly affects people who use topical steroids to treat acne. It causes pimplelike bumps, deeper bumps, redness, and sometimes swelling.
Overall, symptoms that can appear after you stop using the steroid include any of the following:
- raw, red, sunburn-like skin
- flaking skin
- fluid oozing from your skin
- swelling from fluid collecting under the skin (edema)
- red, swollen arms
- increased sensitivity to heat and cold
- nerve pain
- dry, irritated eyes
- hair loss on the head and body
- swollen lymph nodes in the neck, armpits, groin and other areas of the body
- dry, red, sore eyes
- trouble sleeping
- appetite changes and weight loss or gain
Is RSS the same as topical steroid addiction or topical steroid withdrawal?
RSS is also called topical steroid addiction (TSA) or topical steroid withdrawal (TSW), because the symptoms can appear after people stop using these drugs. However, these terms have slightly different meanings.
- TSA: Similar to an addiction that occurs from other types of drugs, topical steroid addiction means that your body has become used to the effects of the steroid. You need to use more and more of the drug to have the same effect. When you stop using the steroid, your skin has a “rebound effect” and your symptoms reemerge.
- TSW: Withdrawal refers to symptoms that arise when you stop using the steroid or go on a lower dose.
Who’s at risk for RSS?
Using topical steroids and then stopping them increases your risk for red skin syndrome, although not everyone who uses these drugs will get RSS.
Factors that increase your risk include:
- using topical steroids daily for long periods of time, especially for a year or longer
- using high-strength doses of steroids
- using topical steroids when you don’t need them
- According to the National Eczema Association, you’re more likely to have a skin reaction if you use steroids on your face or genital area. Women are at greater risk for this condition than men — especially if they blush easily. RSS rarely occurs in children.
You can also develop RSS if you regularly rub a topical steroid on someone else’s skin, such as your child’s, and you don’t properly wash your hands afterward.
How is RSS diagnosed?
Typically when you visit the doctor, they will classify RSS as Eczema and the common solution is to administer topical steroid, which is not something you need at this moment.The complication with TSW and RSS is that there are many variation to TSW and diagnosis can be difficult for medical practitioners to identify. If you need help in identifying TSW/RSS, you may dm us on instagram.
How long does it last?
It may last for weeks and even months, extending to years for some cases. It depends on your body, diet, and natural topical application. Your body needs help to regain back to normal state and a good diet that does not aggravate the situation is crucial. Having a good range of natural skincare catered for Eczema and TSW is important to maintain the skin’s moisture as well as aid the skin in healing. I personally suffered 8 months of RSS before the RSS got lightened and one fine day, the redness disappeared. It was a joyous occasion and I could eat anything I want (with limitation) even those lists of items that I avoided.
One thing to note is that wet wraps will not help reduce the RSS as it is a way for your skin to regain normalcy.
Can you prevent RSS?
You can prevent RSS by not using topical steroids. If you have to use these medications to treat eczema, psoriasis, or another skin condition, use the smallest dose possible for the shortest period of time needed to relieve your symptoms. Always ask your doctor the timeframe to apply the steroids and ask the doctor to show you how small a portions to apply.
However, there are also cases where doctors (GPs and PDs) who are not well versed in dermatology and gave the wrong advise hence your best bet is to go directly to a dermatologist.
If you are looking for natural products, you may want to talk to us on Instagram (@mummybrandsg) or simply click on the live chat.